Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS State College, PA

February 4, 2006Lancaster County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Feb 4, 2006, 9:29 PM EST for Lancaster County, Warren County, Pennsylvania. It was in force for 58 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 4, 2006, 9:29 PM EST (02:29 UTC)
Expired
Apr 3, 2006, 3:00 PM EDT
In force
58 days
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Lancaster County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 130 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:42 PM EDTHAIL 0.88Warren, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 492 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
492 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 050229
SVRCTP
PAC071-050330-
/O.NEW.KCTP.SV.W.0001.060205T0229Z-060205T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
929 PM EST SAT FEB 4 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1030 PM EST

* AT 927 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WILLOW STREET TO WAKEFIELD...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STRASBURG AND QUARRYVILLE AROUND 935 PM EST...
  PARADISE AROUND 940 PM EST...
  GAP AROUND 950 PM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3991 7602 3987 7601 3973 7612 3972 7623
      3979 7627 3981 7632 3991 7637 3994 7644
      4006 7645 4006 7645 4009 7595 4004 7595

$$

FORECASTER: KL
2 follow-up statements
000 
WUUS51 KCTP 031800
SVRCTP
PAC123-031900-
/O.NEW.KCTP.SV.W.0001.060403T1800Z-060403T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND VALLEY...OR 21 MILES WEST OF WARREN...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK AROUND 205 PM EDT...
  GARLAND AROUND 210 PM EDT...
  YOUNGSVILLE AROUND 220 PM EDT...
  WARREN AND CHAPMAN SP AROUND 235 PM EDT...
  RUSSELL AROUND 240 PM EDT...
  KINZUA DAM AROUND 250 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4185 7967 4167 7962 4178 7889 4196 7892
      4201 7903

$$

FORECASTER: KL
000 
WWUS51 KCTP 031830
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT MON APR 3 2006

PAC123-031900-
/O.CON.KCTP.SV.W.0001.000000T0000Z-060403T1900Z/
WARREN-
227 PM EDT MON APR 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WARREN COUNTY...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN YOUNGSVILLE AND SUGAR GROVE...AND MOVING EAST 
NORTHEAST AROUND 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DOWNED TREES...AND MAY CONTAIN 
LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE...AND STAY 
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4185 7967 4167 7962 4178 7889 4196 7892
      4201 7903

$$

FORECASTER: KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 3:15 PM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Feb 4, 3:15 PM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EST SAT FEB 4 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

RADAR SHOWING BULK OF RAIN ASSOCIATED W/WAA MOVING NORTH OF PA THIS
AFTN AS STRENGTHENING SFC LO LIFTS THRU EASTERN OHIO.
HOWEVER...CONVECTION DEVELPNG SOUTH OF BAROCLINIC ZONE IN MARGINALLY
UNSTABLE AIRMASS AHEAD OF APPROACHING S/WV. COLD FRONT SHOULD BE
ACCOMPANIED BY A LAST ROUND OF SHWRS/TSRA THIS EVENING...THEN
UPSLOPE SNOW EVENT BEGINS OVR MTNS LATE TONIGHT. MODEL SOUNDINGS
SHOWING DEEP MOIST BLYR ASCENDING MTNS DURING SUNDAY...FOLLOWED BY
FALLING INVERSIONS SUN NITE. EXPECT SEVERAL INCHES TO FALL OVER
OROGRAPHICALLY FAVORED LAUREL HIGHLANDS/NW MTNS LATE TONIGHT THRU
SUN NITE...DESPITE LITTLE CONTRIBUTION FROM LAKES AS 850-LAKE TEMP
DIFF ONLY ARND 13C. GREATEST LIFT OCCURRING ARND -6C SUGGESTS
SNOW:WATER RATIOS NOT FAR FROM 10:1. WILL ISSUE SNOW/BLOWING SNOW
ADV...AS TIGHT PRES GRAD WILL PRODUCE GUSTY WINDS THRU SUN NITE.

SCT LAKE EFFECT SNOW SHOWERS WILL FALL OVR THE MTNS MONDAY. ALTHOUGH
MODEL INVERSION HEIGHTS SUGGESTS ADDITIONAL ACCUMS WILL BE LIGHT.
900MB TEMPS ARND -7C SUGGEST HIGHS U20S MTNS TO U30S LOWER
SUSQ.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

TEMPERATURES SHOULD RETURN TO NR OR BLW NORMAL IN THE EXTENDED FCST
AS TROUGH BECOMES ESTABLISHED OVER EASTERN CONUS. LINGERING LE SNOW
SHWRS SHOULD TAPER TO FLURRIES OVER MTNS ON TUESDAY AS HI PRES RIDGE
BUILDS TOWARD THE AREA. LATEST MREF DATA SUGGEST CLIPPER SYSTEM
PASSES SOUTH OF THE STATE ON WED. ANOTHER CLIPPER COULD POTENTIALLY
AFFECT THE REGION BY FRI OR SAT.

&&

.AVIATION...

SURFACE LOW PRESSURE MOVING NORTH THROUGH EASTERN OHIO WILL CONTINUE
TO PUSH RAIN THROUGH THE REGION THIS EVENING. TWO AREAS OF
CONVECTION WILL RIDE NORTH INTO THE FORECAST AREA THIS EVENING. ONE
IS CURRENTLY IN CENTRAL MARYLAND AND THIS WILL AFFECT THE SOUTHEAST
TAF SITES. THE SECOND IS WITH THE COLD FRONT IN SOUTHERN WEST
VIRGINIA. THIS WILL SWEEP NORTH AND AFFECT THE WESTERN TAF SITES
THIS EVENING. THIS EVENING...CEILINGS WILL REMAIN IN THE OVC008 TO
0VC015 RANGE IN THE PRECIPITATION AND RISE TO OVC020 IN THE DRY SLOT
AND IN BETWEEN RAIN SHOWERS. THE COLD AIR WILL ENTER THE REGION FROM
THE SOUTH AND WEST AS IT WRAPS AROUND THE LOW. RAIN SHOWERS WILL
CHANGE TO SNOW SHOWERS AROUND 06Z. THE MAIN AREA OF PRECIPITATION
WILL HAVE MOVED NORTH AND EAST SO MAINLY FLURRIES AND SCATTERED SNOW
SHOWERS ARE EXPECTED FOR THE EAST HALF OF THE FORECAST AREA. UPSLOPE
AND WRAP AROUND MOISTURE WILL ALLOW FOR SNOW SQUALLS AND HEAVIER
SHOWERS OVER THE LAUREL HIGHLANDS AND NORTHERN MOUNTAINS (KJST AND
KBFD). WINDS WILL INCREASE FROM 250 DEGREES TO 15 TO 25 KTS WITH
GUSTS OVER 30 KTS IN MOST LOCATIONS TONIGHT. THIS WILL ALSO LOWER
VISIBILITIES ON BLOWING SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FOR PAZ004-005-024-033 FROM 10
PM SATURDAY TO 1 AM MONDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...TYBURSKI
Hazardous weather outlook, Feb 4, 4:58 AM EST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EST SAT FEB 4 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
458 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH HAS BEEN ISSUED FOR CAMBRIA AND SOMERSET
COUNTIES FOR TONIGHT THROUGH LATE SUNDAY NIGHT. STRONG UPSLOPE
FLOW WILL DEVELOP IN THE WAKE OF A STORM WHICH WILL MOVE NORTH OF
THE REGION TONIGHT...BRINGING THE POTENTIAL FOR SEVERAL INCHES OF
SNOW TO FALL FROM TONIGHT THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERSISTENT LAKE EFFECT SNOW BANDS WILL SET UP EAST OF LAKE ERIE
BEGINNING SUNDAY AFTERNOON AND CONTINUING WELL INTO MONDAY. THE
BANDS SHOULD BE MOSTLY WEST TO EAST ORIENTED...MEANING THAT THE
HEAVIEST SNOW MAY STAY NORTH OF THE PENNSYLVANIA/NEW YORK BORDER.
HOWEVER...SNOW BANDS MAY AFFECT PORTIONS OF WARREN AND MCKEAN
COUNTIES FROM SUNDAY NIGHT THROUGH TUESDAY...PRODUCING SOME
ACCUMULATION AND POSSIBLE ADVISORIES.

In the hours before

Special weather statement, Feb 4, 8:15 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EST SAT FEB 4 2006

PAZ065-066-050245-
LANCASTER-YORK-
815 PM EST SAT FEB 4 2006

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 812 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
CARLISLE TO LAUREL...MOVING EAST NORTHEAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR FRANKLINTOWN AND HANOVER AROUND 825
PM...WELLSVILLE...THOMASVILLE...SPRING GROVE...DOVER AROUND 835
PM...LEWISBERRY...WEIGELSTOWN...SEVEN VALLEYS...NEW SALEM AROUND 840
PM AND YORK HAVEN AROUND 845 PM.

THE STRONGEST THUNDERSTORMS WILL MAINLY AFFECT AREAS NEAR AND SOUTH
OF THE PENNSYLVANIA TURNPIKE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL
Special weather statement, Feb 4, 9:11 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EST SAT FEB 4 2006

PAZ059-066-050345-
LANCASTER-LEBANON-
911 PM EST SAT FEB 4 2006

...STRONG THUNDERSTORMS WILL AFFECT LANCASTER AND LEBANON COUNTIES
THROUGH 10 PM...

AT 910 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT JOY TO 2 MILES
NORTHWEST OF BEL AIR SOUTH...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR MANHEIM...MOUNT GRETNA...ANNVILLE...
MILLERSVILLE AROUND 920 PM...CORNWALL...CLEONA...LANCASTER...EAST
PETERSBURG AROUND 925 PM...WILLOW STREET AND WAKEFIELD AROUND 930 PM.

THE STRONGEST THUNDERSTORMS WILL OCCUR SOUTH OF ROUTE 30 IN
LANCASTER COUNTY.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF
THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR
OBJECTS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:59 PM ESTLake Effect Snow WarningCTPMcKean, Warren19 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.